Endgames Case Report

Acute skin failure

BMJ 2012; 345 doi: http://dx.doi.org/10.1136/bmj.e5028 (Published 06 August 2012) Cite this as: BMJ 2012;345:e5028
  1. Mary-Jane Guerry, specialist registrar in critical care medicine1,
  2. Malcolm Lemyze, consultant in respiratory and critical care medicine2
  1. 1Department of Critical Care Medicine, Salengro Hospital, Lille 2 University, Lille, France
  2. 2Department of Respiratory and Critical Care Medicine, Schaffner Hospital, 62300 Lens, France
  1. Correspondence to: M Lemyze malcolmlemyze{at}yahoo.fr

A 54 year old man with a history of alcohol related polyneuropathy, depression, and carcinoma of the vocal cord who had recently finished a course of radiotherapy presented to his general practitioner because of a sore throat and mouth. He was prescribed amoxicillin 1 g twice daily (he had received this antibiotic three months before for a throat infection). He had also been taking prednisolone (20 mg daily) and fentanyl patches (25 µg/hour) for two months, lamotrigine (50 mg daily) and clonazepam (1 mg three times daily) for five months, and paroxetine (10 mg daily) for two years. These treatments had not recently been modified. Five days later, he was admitted to the general medical ward with fever and a rapidly spreading burning skin rash that affected his face, the presternal region of his trunk, and his palms and soles. He also had painful red eyes with yellow discharge and a worsening of the inflamed ulcerations inside his mouth.

Initially the rest of the physical examination was unremarkable, apart from tachycardia (120 beats/min), with no signs of organ dysfunction. The next day, his skin symptoms had worsened: blisters appeared and the top layers of skin on his chest came off when lightly rubbed. At the same time he fell into a stupor and experienced respiratory failure; intubation and mechanical ventilation were required. He was transferred to the intensive care unit (tertiary referral hospital).


  • 1 What is your diagnosis?

  • 2 How can you confirm the diagnosis?

  • 3 What are the main causes of such a cutaneous disorder?

  • 4 How can it be managed?

  • 5 What are the main complications?


1 What is your diagnosis?

Short answer

This is a severe adverse cutaneous drug reaction (fig 1), which according to the extent of epidermal detachment, can be classified as Stevens-Johnson syndrome (SJS)-toxic …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial